Osaka Journal of Mathematics

Self-intersections of curves on a surface and Bernoulli numbers

Shinji Fukuhara, Nariya Kawazumi, and Yusuke Kuno

Full-text: Open access

Abstract

We study an operation which measures self-intersections of curves on an oriented surface. It turns out that a certain computation on this topological operation is related to the Bernoulli numbers $B_m$, and our study yields a family of explicit formulas for $B_m$. As a special case, this family contains the celebrated formula for $B_m$ due to Kronecker.

Article information

Source
Osaka J. Math., Volume 55, Number 4 (2018), 761-768.

Dates
First available in Project Euclid: 10 October 2018

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1539158670

Mathematical Reviews number (MathSciNet)
MR3862784

Zentralblatt MATH identifier
06985311

Subjects
Primary: 11B68: Bernoulli and Euler numbers and polynomials 57N05: Topology of $E^2$ , 2-manifolds 57M99: None of the above, but in this section

Citation

Fukuhara, Shinji; Kawazumi, Nariya; Kuno, Yusuke. Self-intersections of curves on a surface and Bernoulli numbers. Osaka J. Math. 55 (2018), no. 4, 761--768. https://projecteuclid.org/euclid.ojm/1539158670


Export citation

References

  • A. Alekseev, N. Kawazumi, Y. Kuno and F. Naef: Higher genus Kashiwara-Vergne problems and the Goldman-Turaev Lie bialgebra, C.R. Math. Acad. Sci. Paris, 355 (2017), 123–127.
  • A. Alekseev and C. Torossian: The Kashiwara-Vergne conjecture and Drinfeld's associators, Ann. of Math. 175 (2012), 415–463.
  • K. Dilcher, L. Skula and I. Slavutskii: Bernoulli Numbers Bibliography (1713–1990), Queen's Papers in Pure and Applied Mathematics, Kingston, Ontario, 1987.
  • H. Gould: Explicit formulas for Bernoulli numbers, Amer. Math. Monthly 79 (1972), 44–51.
  • J. Higgins: Double series for the Bernoulli and Euler numbers, J. London Math. Soc. (2) 2 (1970), 722–726.
  • N. Kawazumi and Y. Kuno: Intersections of curves on surfaces and their applications to mapping class groups, Ann. Inst. Fourier (Grenoble) 65 (2015), 2711–2762.
  • L. Kronecker: Ueber die Bernouillischen Zahlen, J. Reine Angew. Math. 94 (1883), 268–269.
  • G. Massuyeau and V. Turaev: Fox pairings and generalized Dehn twists, Ann. Inst. Fourier (Grenoble) 63 (2013), 2403–2456.
  • N. Nielsen: Traité élémentaire des nombres de Bernoulli, Gauthier-Villars et Cie, Paris, 1923.
  • L. Saalschütz: Vorlesungen über die Bernoullischen Zahlen, ihren Zusammenhang mit den Secanten-Coefficienten und ihre wichtigeren Anwendungen, Julius Springer, Berlin, 1893.
  • V. Turaev: Intersections of loops in two-dimensional manifolds, Math. USSR Sbornik 35 (1979), 229–250.
  • V. Turaev: Skein quantization of Poisson algebras of loops on surfaces, Ann. sci. École Norm. Sup. (4) 24 (1991), 635–704.